Thyroid UK
88,793 members103,376 posts

Been told to live with symptoms

Hello everyone! I am new to this and still none the wiser so please bear with me. I am 30 years old, female, and have symptoms of feeling cold, losing hair, heavy periods, weight I cannot seem to shed, tiredness. I take 175mcg Levo and my GP has just basically told me to live with my symptoms, please see the results of 2 bloods I had done, same dose:

JUL-2017

TSH 3.87 (0.2- 4.2)

FT4 17.2 (12 - 22)

FT3 4.6 (3.1 - 6.8)

JAN-2018

TSH 1.65 (0.2 - 4.2)

FT4 16.1 (12 - 22)

FT3 4.3 (3.1 - 6.80

I take 175mcg Levo, advice appreciated, thank you

5 Replies
oldestnewest

Were both tests done at the same time of day. TSH varies throughout the day and is highest early morning and falls throughout the day.

Did you fast overnight? Eating lowers TSH.

Usual advice is to book the earliest appointment of the day, fast overnight and leave off Levo for 24 hours. If you have done this both times then the next question would be have you had thyroid antibodies tested and were they raised?

1 like
Reply

Your TSH is on the high side as recommendation is TSH of 1 or lower with FT4 and FT3 towards the upper part of the range. Both your FT4 and FT3 should be in the higher part of the range, so an increase in T4 or the addition of some T3 might relieve your symptoms.

1 like
Reply

Shazza-T,

You might want to see a different GP at the practice. Someone more empathetic. There is scope to increase dose to 200mcg to raise FT4 and FT3 to see whether symptoms improve.

The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.2 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email dionne.fulcher@thyroiduk.org if you would like a copy of the Pulse article to show your GP.

Hypothyroid patients are often deficient/low in ferritin, vitamin D, B12 and folate which can present symptoms not dissimilar to hypothyroidism so ask your GP to do blood tests.

1 like
Reply

For full evaluation you ideally need TSH, FT4, FT3, TT4, TPO and TG antibodies, plus vitamin D, folate, ferritin and B12 tested

Essential to know if you have high thyroid antibodies, this would diagnose as cause being autoimmune thyroid disease also called Hashimoto's

See if you can get thyroid antibodies and vitamin testing from GP.

I would suspect Hashimoto's as your conversion is poor and FT3 is low

Though it could also be low vitamins

Private tests are available

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results

Link about antibodies

thyroiduk.org.uk/tuk/about_...

Link about thyroid blood tests

thyroiduk.org/tuk/testing/t...

Heavy periods are classic sign of being hypothyroid

List of hypothyroid symptoms

thyroiduk.org/tuk/about_the...

Typical post with Low vitamins due to under medication and detailed supplements advice

healthunlocked.com/thyroidu...

Typical post where Low vitamins are causing low TSH, high FT4 and poor conversion

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

1 like
Reply

Hi there, just wanted to comment on the heavy periods and tiredness. With menorrhagia, I would get a ferritin blood test at the very least or better yet ask for the full anemia panel.

I had heavy periods to the point of developing iron deficiency and finally had a Mirena fitted in Feb of last year, and it's worked great for me. I had to use supplemental iron for a while and I ate clams whenever possible, but I really think the Mirena (which stopped the periods altogether) was the magic bullet.

Also I do agree that you could possibly bump the T4 medication up a bit to see if that helps, there is room for a smidge of improvement in your labs. T4 has a "narrow therapeutic index" and that means what it suggests, that you really have to hit the dose spot on in order for you to feel better. Where your "spot" is can be very individual.

Rose

2 likes
Reply

You may also like...